What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 3:31 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 17, 3:31 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
431 PM EDT Fri Aug 17 2018
.SYNOPSIS...
A cold front approaches tonight and then moves across the area
waters Saturday into Saturday night. A series of lows along the
cold front south of Long Island will keep the frontal boundary
not too far away for the close of the weekend into early next
week. Meanwhile, high pressure from the Canadian Maritimes will
begin building down along the Northeastern Seaboard. High
pressure gets closer to the local region Monday into Tuesday
next week. A frontal system from the west moves across Wednesday
into Wednesday night with high pressure returning thereafter.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
**A Severe Thunderstorm Watch is in effect for portions of
northeast New Jersey, Lower Hudson Valley and Southern
Connecticut through 11 PM.**
Cold front continues to move towards the area this evening.
Meanwhile showers and thunderstorms have developed across areas
northwest of NYC. Showers and thunderstorms will become more
widespread this evening and into tonight. A few storms will
likely become strong to severe with the potential for some gusty
winds. With the very moist airmass and precipitable water
values between 1.5 and 2.0 inches, some storms have also the
potential to produce torrential downpours resulting in flash
flooding.
As the front continues to move southeast near the region additional
scattered showers with thunderstorms are possible overnight.
Temperatures tonight will be in the low to mid 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The cold front will be very slow to push southward across the area.
Some additional showers and thunderstorms are possible
Saturday. Although, instability looks limited lowering the
potential for severe thunderstorms development, precipitable
waters will remain above normal and as a result any thunderstorm
that do development have the potential for heavy downpours.
Temperatures on Saturday will be in the mid to upper 80s with
heat indices remaining below heat advisory criteria.
There is a moderate rip risk at the ocean.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cooler and a little less humid conditions expected to start out
Sunday through Monday with more rain in the forecast Sunday and
Sunday night as the region gets more NE flow. Airmass warms up for
mid to late in the week, near normal levels with winds having more
westerly and southerly components.
Upper level trough will be slow to exist for the close of the
weekend. Trough axis will be west of the region Sunday and Sunday
night with jet streak across the region. The trough axis moves
across Monday. The steering flow will not promote the front to move
farther south of Long Island and with weak low pressure areas
forming along it, essentially keeping some rain showers in the
forecast for the region, highest chances along the coast.
More drying takes place Monday when more ridging aloft and high
pressure at the surface will settle more southwestward along the
Northeastern Seaboard. Dry conditions remain until midweek when the
next frontal system approaches from the west. Aloft, a large
amplitude trough will be approaching with a stronger southerly jet
ahead of it. This jet moves in Wednesday night into early Thursday.
Chances for showers return Tuesday afternoon and Tuesday night with
highest chances N/W of NYC. The chances for showers continues
Wednesday with thunderstorms possible as well as instability is
forecast to increase again with the airmass getting warmer and more
humid. Dry conditions return Thursday into Friday next week with
high pressure returning.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A weak cold front will slowly approach from the west tonight,
and cross through the region Saturday.
VFR through the afternoon. A pre-frontal trough arriving this
evening, may have a weakening line of showers and sparse thunderstorms
affect the NYC/NJ and NW terminals between 00z and 03z.
Additional scattered showers and thunderstorms possible
overnight through Sat morning, with MVFR cigs/vsby.
S winds gradually strengthen this afternoon, with gusts to
20-25 kt possible for KLGA/KJFK after 20-21z. SE seabreezes
possible at KEWR/KTEB btwn 19z and 21z. S/SW winds subside to
5-10 kt this evening. Winds veer SW/W late Sat morning into
afternoon.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Sparse convection potential, mainly after
00z. Southerly gusts of 20-25 kt possible after 21z.
KLGA TAF Comments: Sparse convection potential, mainly after
00z. Southerly gusts of 20-25 kt possible after 21z.
KEWR TAF Comments: Sparse convection potential, mainly after
00z. SE sea breeze possible after 19z.
KTEB TAF Comments: Sparse convection potential, mainly after
00z. S/SE sea breeze possible after 19z.
KHPN TAF Comments: Sparse convection potential, mainly after
00z.
KISP TAF Comments: Southerly gusts to 20 kt possible this
afternoon.
.OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY...
.Sat Aft...Scattered showers/tstms. W flow becoming NE Sat eve.
.Sun...Potential for MVFR conditions in shra and ne winds of
8-12kt.
.Mon-Tue..VFR.
.Tue Night-Wed...Chance of shower/tstm with MVFR conds.
&&
.MARINE...
SCA level conditions expected across western ocean waters
through tonight. Elsewhere, winds and seas are expected to
remain below SCA conditions.
SCA conditions likely remain for the second half of the weekend on
the ocean. Some marginal SCA wind gusts are possible for non-ocean
waters with otherwise sub SCA conditions expected for all non-ocean
waters. Then, sub-SCA conditions are expected for all the forecast
waters early into the middle of next week but there is a possibility
the SCA seas could linger into Monday for the ocean. Ocean seas
could reach SCA criteria again Wednesday night into Thursday.
&&
.HYDROLOGY...
Heavy thunderstorms tonight and through Saturday could result
in minor urban flooding. There is also an isolated flash flood
threat with the strongest thunderstorms.
No significant widespread rainfall expected during the long
term.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT this evening for NYZ071>075-
176>179.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ006-104-
106>108.
MARINE...Small Craft Advisory until 1 AM EDT Saturday for ANZ345-353-
355.
&&Hazardous weather outlook, Aug 17, 3:28 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
428 PM EDT Fri Aug 17 2018
CTZ005>007-009>011-NJZ002-004-103-105-NYZ067>070-182030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-Orange-
Putnam-Rockland-Northern Westchester-
428 PM EDT Fri Aug 17 2018
...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ104-106-NYZ071-182030-
Eastern Bergen-Eastern Essex-Southern Westchester-
428 PM EDT Fri Aug 17 2018
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-182030-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
428 PM EDT Fri Aug 17 2018
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a marginal risk for severe thunderstorms this evening.
A moderate risk of rip currents remains at the ocean beaches into
early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-182030-
Southwestern Suffolk-Southeastern Suffolk-
428 PM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
There is a marginal risk for severe thunderstorms this evening.
A moderate risk of rip currents remains at the ocean beaches into
early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-107-108-NYZ072>074-176-177-182030-
Hudson-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
428 PM EDT Fri Aug 17 2018
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a marginal risk for severe thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ008-012-NYZ078-079-182030-
Northern New London-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-
428 PM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
There is a marginal risk for severe thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-182030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
428 PM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
There is a marginal risk for severe thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 17, 2:41 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New York NY
341 PM EDT FRI AUG 17 2018
CTZ005-009-NYZ070-172015-
Northern Fairfield-Southern Fairfield-Northern Westchester-
341 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...
At 340 PM EDT, a strong thunderstorm was located near Bedford, or
near Mount Kisco, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Stamford and Darien around 400 PM EDT.
Norwalk and New Canaan around 410 PM EDT.
Westport and Ridgefield around 415 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4128 7344 4110 7333 4110 7335 4103 7366
4118 7378 4123 7364 4125 7354
TIME...MOT...LOC 1940Z 242DEG 19KT 4114 7366
METSpecial weather statement, Aug 17, 2:58 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New York NY
358 PM EDT FRI AUG 17 2018
CTZ005-NYZ070-172030-
Northern Fairfield-Northern Westchester-
358 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND NORTHERN
WESTCHESTER COUNTIES...
At 358 PM EDT, a strong thunderstorm was located over Ridgefield, or
8 miles north of New Canaan, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danbury, New Canaan, Newtown, Trumbull, Ridgefield, Monroe, Bethel,
Wilton, Weston, Redding, Georgetown and Easton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southern Connecticut...and southeastern New York.
LAT...LON 4126 7318 4118 7347 4119 7347 4121 7348
4118 7356 4117 7358 4124 7367 4144 7335
TIME...MOT...LOC 1958Z 227DEG 26KT 4125 7353
METSpecial weather statement, Aug 17, 4:18 PM EST, 20 minutes before
Special Weather Statement
National Weather Service New York NY
518 PM EDT FRI AUG 17 2018
NYZ067-172145-
Orange-
518 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...
At 518 PM EDT, a strong thunderstorm was located over Gardnertown, or
near Newburgh, moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Newburgh, New Windsor, Gardnertown, Orange Lake, Washingtonville,
Vails Gate, Balmville and Maybrook.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern New York.
LAT...LON 4159 7405 4158 7405 4159 7395 4157 7396
4155 7399 4153 7400 4150 7400 4150 7399
4148 7400 4140 7417 4151 7425 4160 7406
TIME...MOT...LOC 2118Z 231DEG 37KT 4151 7410
JMSpecial weather statement, Aug 17, 4:24 PM EST, 14 minutes before
Special Weather Statement
National Weather Service New York NY
524 PM EDT FRI AUG 17 2018
NYZ068-070-172200-
Putnam-Northern Westchester-
524 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER AND EASTERN
PUTNAM COUNTIES...
At 524 PM EDT, a strong thunderstorm was located over Peekskill,
moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Peekskill, Mahopac, Yorktown Heights, Jefferson Valley, Putnam
Valley, Croton-on-Hudson and Buchanan.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern New York.
LAT...LON 4138 7359 4118 7389 4121 7394 4123 7395
4123 7396 4124 7396 4125 7397 4145 7381
TIME...MOT...LOC 2124Z 220DEG 26KT 4126 7388
JM